Arkansas, 2002

Tornado in Arkansas, May 17, 2002

May 17, 2002 · NWS LZK · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 17, 3:25 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, May 17, 3:25 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
425 AM CDT FRI MAY 17 2002

PROBLEMS TODAY CENTER AROUND APPROACHING COLD FRONT.

COLD FRONT CURRENTLY NEAR THE MISSOURI/ARKANSAS BORDER. MCS
CONTINUES ACROSS OKLAHOMA AND MISSOURI. NUMEROUS THUNDERSTORMS ARE
ALONG THE FRONT FROM OKLAHOMA TO MISSOURI AND ARKANSAS. AVN SEEMS A
LITTLE TOO FAST WITH MOVING THE FRONT THROUGH ARKANSAS TODAY. PREFER
THE ETA SOLUTION WITH A SLOWER PROGRESSION. WILL ANTICIPATE THE
FRONT TO BE NEAR LITTLE ROCK BY NOON AND EXITING THE STATE BY LATE
EVENING. DEW POINTS ARE IN THE 60S AND 70S ACROSS ARKANSAS AND 40S
ARE ON THEIR WAY FROM MISSOURI.

HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT FROM THE NORTH.
COOLER AND DRIER AIR WILL REPLACE THE WARM AND HUMID AIRMASS THAT
HAS BEEN IN PLACE THE LAST COUPLE OF DAYS. MOSTLY CLEAR SKIES CAN BE
EXPECTED THROUGH THE WEEKEND. AS THE HIGH MOVES EAST OF THE STATE BY
MONDAY SOUTHEAST WINDS WILL RETURN AND ALLOW TEMPRATURES TO INCREASE
A BIT. TUESDAY THROUGH THURSDAY WILL BE MOSTLY CLEAR TO PARTLY
CLOUDY AS THE HIGH REMAINS IN CONTROL.

STAYED CLOSE TO THE FWC TEMPERATURES.

FCSTID = 51
HRO   66  46  66  42 /  70   0   0   0
LIT   76  52  70  47 /  90  20   0   0
HOT   76  52  70  47 /  90  20   0   0
PBF   82  57  72  51 /  70  30   0   0

.LZK...
AR...NONE.

In the hours before

Special weather statement, May 17, 5:25 AM CST, 2 hours 5 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-
171830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 AM CDT FRI MAY 17 2002

...THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MOST OF ARKANSAS
TODAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN MOST OF
ARKANSAS THROUGH THIS AFTERNOON.

A STRONG COLD FRONT WILL MOVE THROUGH ARKANSAS FROM THE
NORTHWEST TODAY. AT THE SAME TIME...A SYSTEM ALOFT FROM
OKLAHOMA WILL INTERACT WITH THE FRONT TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE
SEVERE.

EARLY THIS MORNING...SEVERE WEATHER WAS ALREADY OCCURRING IN
WESTERN SECTIONS OF THE STATE. A LINE OF STRONG TO SEVERE
STORMS WILL MOVE FROM WESTERN INTO CENTRAL ARKANSAS THROUGH THE
LATE MORNING HOURS BEFORE WEAKENING...AND WILL BRING A THREAT OF
DAMAGING WINDS.

IN GENERAL...THE MAIN SEVERE WEATHER THREAT TODAY WILL BE STRONG TO
DAMAGING WINDS. DIME SIZE HAIL OR LARGER IS ALSO POSSIBLE WITH A FEW
STORMS.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGERS MAY BE NEEDED IN PARTS OF ARKANSAS THROUGH
THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO
STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER
SERVICE.

46
Special weather statement, May 17, 6:18 AM CST, 1 hour 12 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>064-171500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
718 AM CDT FRI MAY 17 2002

...SEVERE THUNDERSTORM WATCH NUMBER 311 WILL BE IN EFFECT UNTIL
1000 AM CDT...

SEVERE THUNDERSTORM WATCH NUMBER 311 WILL BE IN EFFECT FOR MUCH OF
WESTERN...CENTRAL AND NORTHERN ARKANSAS UNTIL 1000 AM CDT.

A COLD FRONT WAS LOCATED OVER EXTREME NORTHWESTERN ARKANSAS BEFORE
DAWN. THE FRONT WILL MOVE SOUTHEASTWARD ACROSS MUCH OF THE STATE
TODAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
MUCH OF ARKANSAS TODAY. SOME OF THESE STORMS MAY BE SEVERE OVER PARTS
OF WESTERN...CENTRAL AND NORTHERN ARKANSAS UNTIL AROUND MID MORNING.

STRONG AND GUSTY WINDS WILL BE THE MAIN CONCERN...BUT LARGE HAIL
WILL ALSO BE POSSIBLE.

PERSONS ACROSS MUCH OF ARKANSAS SHOULD REMAIN VIGILANT FOR THE NEXT
FEW HOURS AND BE READY TO TAKE QUICK ACTION WHEN WARNINGS ARE
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO
STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER
SERVICE.

22

The radar

The Little Rock radar (KLZK), 61 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hot Spring

When
May 17, 7:30 AM CST to 7:31 AM CST
Where
Hot Spring County, 7 mi NE of Malvern
Rating
F1
Path length
1 mi
Path width
150 yd
Injuries
2 direct, 0 indirect
Reported by
NWS STORM SURVEY
Coordinates
34.433, -92.717

An F1 tornado touched down briefly near the Glen Rose community and was on the ground for only one mile. At the beginning of the path, several large tree limbs were blown down. Farther along the path, several large trees were knocked down. However, most of the damage occurred at the school in Glen Rose. Roofing material was peeled off several of the school buildings, with shingles from the roofs scattered in various directions around the school campus area. The false ceiling in one of the buildings collapsed, with water damage noted in several of the other buildings that sustained roof damage. Two large ventilators were blown over on the roof of the band hall, with several large trees knocked down on the school campus. Several cars were also damaged by flying debris. A teacher was injured when one of the ceilings fell. Another teacher, who was outside when the storm struck, suffered a cut on her leg and bruises when she was blown into a chain-link fence on the playground.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyThe tornado archive for Arkansas, 2002Warnings in Arkansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295541.